Translator Disclaimer
November 2009 The congruence subgroup property for the hyperelliptic modular group: the open surface case
Marco Boggi
Hiroshima Math. J. 39(3): 351-362 (November 2009). DOI: 10.32917/hmj/1257544213


Let $\cM_{g,n}$ and $\cH_{g,n}$, for $2g-2+n>0$, be, respectively, the moduli stack of $n$-pointed, genus $g$ smooth curves and its closed substack consisting of hyperelliptic curves. Their topological fundamental groups can be identified, respectively, with $\GG_{g,n}$ and $H_{g,n}$, the so called Teichmüller modular group and hyperelliptic modular group. A choice of base point on $\cH_{g,n}$ defines a monomorphism $H_{g,n}\hookra\GG_{g,n}$.

Let $S_{g,n}$ be a compact Riemann surface of genus $g$ with $n$ points removed. The Teichmüller group $\GG_{g,n}$ is the group of isotopy classes of diffeomorphisms of the surface $S_{g,n}$ which preserve the orientation and a given order of the punctures. As a subgroup of $\GG_{g,n}$, the hyperelliptic modular group then admits a natural faithful representation $H_{g,n}\hookra\out(\pi_1(S_{g,n}))$.

The congruence subgroup problem for $H_{g,n}$ asks whether, for any given finite index subgroup $H^\ld$ of $H_{g,n}$, there exists a finite index characteristic subgroup $K$ of $\pi_1(S_{g,n})$ such that the kernel of the induced representation $H_{g,n}\ra\out(\pi_1(S_{g,n})/K)$ is contained in $H^\ld$. The main result of the paper is an affirmative answer to this question for $n\geq 1$.


Download Citation

Marco Boggi. "The congruence subgroup property for the hyperelliptic modular group: the open surface case." Hiroshima Math. J. 39 (3) 351 - 362, November 2009.


Published: November 2009
First available in Project Euclid: 6 November 2009

zbMATH: 1209.14023
MathSciNet: MR2569009
Digital Object Identifier: 10.32917/hmj/1257544213

Primary: 11R34, 14F35, 14H10, 14H15

Rights: Copyright © 2009 Hiroshima University, Mathematics Program


Vol.39 • No. 3 • November 2009
Back to Top